Florida, 2020Damaging Winds in Florida, December 24, 2020
December 24, 2020 · NWS TBW · 7 events in 4 counties and zones
S. with cold front extending into the Gulf of Mexico causes thunderstorms producing straight-line wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure system moving across the eastern U.S. with cold front extending into the Gulf of Mexico causes thunderstorms producing straight-line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 24, 2:19 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Dec 24, 2:19 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
219 PM EST Thu Dec 24 2020
.DISCUSSION...
A highly amplified upper pattern has set up over the CONUS. Upper
ridging has shifted to the central Atlantic while significant deep
troughing digs southward through the Mississippi River Valley and
into the western Gulf of Mexico. A closed upper low develops in the
base of this trough near Missouri and tracks ESE south of the Great
Lakes over the next 36 hours. On the back side of this trough,
significant cold air advection will bring in some of the coldest
temperatures of the year across the Florida peninsula. The trough
pushes east by Monday with upper ridging building into the area from
the Gulf of Mexico allowing for temperatures to moderate to near
normal or above normal into next week.
On the surface, the surface high pressure that has been ridging over
the state and producing warm weather pushes northeast into the
northern Atlantic. The big weather change is on the horizon as a
cold front that is currently located over the central panhandle of
Florida moves eastward through the day. The latest HRRR guidance has
the first band of showers and storms moving into the Nature Coast
between 5-7 pm this evening, Tampa Bay between 7-9 pm and southwest
Florida between 8-10 pm. The Storm Prediction Center continues to
keep all of west central and southwest Florida in a Marginal Risk
for severe weather as the cold front pushes through this evening.
The biggest threat will be gusty damaging winds, heavy downpours and
possibly a waterspout or tornado. The big push of cold air will
begin tonight and Friday as the front pushes south of the area.
Surface high pressure builds in from the west and will help usher in
some much colder and drier air through Saturday. Low temps tonight
may touch freezing for the northern most counties along the Nature
Coast, but the coldest air is not expected to push into the area
until late Friday night into Saturday morning. This has warranted
the issuance of a Wind Chill Advisory for Polk County, Inland Pasco
County and Inland Hillsborough County early Friday morning. It has
also warranted the issuance of a Hard Freeze Watch for Levy County
and a Freeze Watch early Saturday morning for Hernando County
northward through Citrus County including Sumter County.
As the high pressure moves north and then northeast of Florida,
winds shift to the northeast, which will allow for a warming trend
to set up over the Florida peninsula. Pleasant weather will prevail
Sunday through the middle of next week.
&&
.AVIATION...
Prevailing VFR conditions are expected for most of the daytime hours
at the TAF sites. Showers and thunderstorms will move across the TAF
sites this evening causing MVFR/LIFR conditions. More MVFR ceilings
are then expected later tonight behind the cold front. Southerly
winds will increase to 15 to 20 knots with some higher gusts through
the evening, then shifting to the northwest behind the front
later tonight and diminish to 10 to 15 knots by Friday morning.
&&
.MARINE...
A strong cold front will move across the eastern gulf coast waters
late this afternoon and tonight with gusty southerly winds
developing ahead of it shifting to northwesterly behind it. Showers
and thunderstorms out ahead and along the front, some which may be
strong to severe, will move through the waters during this afternoon
and early tonight. Also ahead of the front, some patchy sea fog will
be possible across the nearshore waters. Winds and seas will remain
hazardous through Saturday morning, then decreasing by Sunday with
northeast winds around 10-15 knots and pleasant weather persisting
through the middle of next week.
&&
.FIRE WEATHER...
A cold front approaches the area from the west and will produce
breezy southerly winds out ahead of the front. Winds will shift to
northwesterly and continue through Friday then shift to northerly
and diminish on Saturday. High dispersions will be possible today
and Friday thanks to the breezy conditions. Relative humidity values
are expected to remain above critical levels until Saturday, then
they will dip to around 30-35 percent during the afternoon hours,
but the winds will remain light so no red flag advisory will be
necessary. Moisture values rebound on Sunday and into next week with
no other fire weather concerns expected.
&&
.Preliminary Point Temps/PoPs...
TPA 46 58 36 54 / 90 10 0 0
FMY 51 61 39 58 / 80 0 0 0
GIF 43 56 34 54 / 90 0 0 0
SRQ 50 60 38 55 / 90 10 0 0
BKV 38 55 29 52 / 90 0 0 0
SPG 49 57 41 53 / 90 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory from 1 AM to 10 PM EST Friday for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Hard Freeze Watch from late Friday night through Saturday
morning for Coastal Levy-Inland Levy.
Freeze Watch from late Friday night through Saturday morning for
Coastal Citrus-Coastal Hernando-Inland Citrus-Inland
Hernando-Inland Pasco-Sumter.
Wind Chill Advisory from 4 AM to 8 AM EST Friday for Inland
Hillsborough-Inland Pasco-Polk.
Gulf waters...Small Craft Advisory until 5 PM EST this afternoon for Coastal
waters from Tarpon Springs to Suwannee River FL out 20 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to
60 NM.
Small Craft Advisory from 1 AM Friday to 7 AM EST Saturday for
Coastal waters from Tarpon Springs to Suwannee River FL out
20 NM-Waters from Englewood to Tarpon Springs FL out 20 to
60 NM-Waters from Tarpon Springs to Suwannee River FL out
20 to 60 NM.
Gale Warning until 1 AM EST Friday for Coastal waters from
Tarpon Springs to Suwannee River FL out 20 NM-Waters from
Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
Tarpon Springs to Suwannee River FL out 20 to 60 NM.
Small Craft Advisory from 7 PM this evening to 7 AM EST Saturday
for Coastal waters from Bonita Beach to Englewood FL out 20
NM-Waters from Bonita Beach to Englewood FL out 20 to 60 NM.
Small Craft Advisory until 7 AM EST Saturday for Coastal waters
from Englewood to Tarpon Springs FL out 20 NM.
Small Craft Advisory from 7 PM this evening to 10 AM EST Friday
for Charlotte Harbor and Pine Island Sound.
Small Craft Advisory until 10 AM EST Friday for Tampa Bay waters.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...42/NormanHazardous weather outlook, Dec 24, 5:48 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
548 AM EST Thu Dec 24 2020
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242300-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
548 AM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Strong to severe thunderstorms will be possible as potent cold
front moves across the area this afternoon and evening.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes.
...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches from
Pinellas County southward.
...MARINE IMPACTS...
First, strong southwest winds ahead of cold front will bring winds
to around 20 knots with gusts to 30 knots, then winds will shift
to the northwest to 20 to 25 knot with gusts to 35 knots.
Additionally, seas will build up to 10 feet in some areas. This
will create hazardous seas which could capsize or damage vessels
and reduce visibility.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
...EXCESSIVE COLD IMPACT...
Strong cold air behind the frontal boundary will bring below
freezing temperatures on Saturday. Make sure to dress in layers
to protect yourself from the cold.
...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches from
Pinellas County southward continues through early Saturday.
...MARINE IMPACTS...
Wind speeds of 20 to 25 with gusts to 30 knots will create
hazardous boating conditions for small craft operators through
early Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
TBW
In the hours before
Special weather statement, Dec 24, 5:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
519 PM EST Thu Dec 24 2020
FLZ139-239-242300-
Coastal Levy FL-Inland Levy FL-
519 PM EST Thu Dec 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 600 PM EST...
At 518 PM EST, Doppler radar was tracking a strong thunderstorm 21
miles south of Horseshoe Point, or 33 miles southwest of Chiefland,
moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Fowlers Bluff, Andrews, Williston Municipal Airport, Manattee Road,
Fanning Springs, Otter Creek and Manatee Springs State Park.
LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
2937 8307 2940 8302 2947 8298 2954 8298
2959 8294 2958 8278 2956 8275 2957 8266
2954 8265 2954 8256 2948 8255 2948 8241
2935 8240 2910 8294 2905 8311 2916 8317
TIME...MOT...LOC 2218Z 228DEG 50KT 2912 8324
TBWThunderstorm Wind, Levy
- When
- December 24, 5:30 PM EST
- Where
- Levy County, 3.61 mi E of Fanning Springs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.580, -82.860
Tree downed onto power line near intersection of NW 170th St. and NW 60th Ave. E of Fanning Springs.
Thunderstorm Wind, Levy
- When
- December 24, 5:37 PM EST
- Where
- Levy County, 3.68 mi E of Janney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.420, -82.890
Tree downed along CR 345 near CR 347 SSW of Chiefland.
Thunderstorm Wind, Hernando
- When
- December 24, 6:47 PM EST
- Where
- Hernando County, Weeki Wachee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 28.520, -82.570
WeatherFlow station XWKI Weeki Wachee reported a 58 mph wind gust.
Thunderstorm Wind, Hernando
- When
- December 24, 7:02 PM EST
- Where
- Hernando County, 2.16 mi NNE of North Brooksville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 28.600, -82.390
Citizen reported numerous downed trees on their property and neighbor's property along Marguerite Rd. near Brooksville.
Thunderstorm Wind, Pasco
- When
- December 24, 7:11 PM EST
- Where
- Pasco County, 2.29 mi NW of Denham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 28.200, -82.500
Public report received of 5 to 10 homes with shingle damage along with a few toppled vinyl fences near the intersection of Chislehurst Dr. and Mentmore Blvd. in Land O' Lakes.
Thunderstorm Wind, Pinellas
- When
- December 24, 7:16 PM EST
- Where
- Pinellas County, 2.54 mi ESE of Belleair Beach
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 27.890, -82.740
Pinellas County 911 and social media images confirmed damage to multiple structures at Ranchero Village Mobile Home Park in Pinellas Park, with one suffering the partial collapse of an attached awning/porch structure.
Thunderstorm Wind, Levy
- When
- December 24, 7:37 PM EST
- Where
- Levy County, 2.16 mi NNE of Double Sink
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.550, -82.790
Tree downed near NW 10th Ave. and NW 150th St. NE of Chiefland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 24, 20201 death · 1 event
- Tornadoes and Damaging Winds in Virginia, December 24 to 25, 2020$356,000 · EF1 · 10 events
- Flash Flooding and Flooding in New York, December 24 to 27, 2020$680,000 · 20 events
- Winter Storm and Winter Weather in Ohio, December 24 to 26, 2020$595,000 · 17 events
- Avalanche and Flooding in New York, December 24 to 26, 2020$292,000 · 59 kt wind · 29 events
- Flash Flooding and Flood in Pennsylvania, December 24 to 26, 2020$290,000 · 17 events
- Tornadoes and Damaging Winds in Florida, December 24, 20204 injured · $5,000 · EF1 · 29 events
- Damaging Winds in North Carolina, December 24, 2020$263,000 · 50 kt wind · 3 events
- Winter Storm in Pennsylvania, December 24 to 26, 2020$125,000 · 3 events
- Heavy Snow and Winter Weather in West Virginia, December 24 to 25, 202039 events
- Tornado and Damaging Winds in North Carolina, December 24, 2020$52,000 · EF0 · 3 events
- Heavy Snow and High Wind in Tennessee, December 24, 202071 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926769, 926771, 926773, 927376, 927368, 926776, 926772.